Arizona, 2014

Flash Flooding and Hail in Arizona, July 8, 2014

July 8, 2014 · NWS TWC · 6 events in 3 counties and zones

9 inches. Mid-level easterly flow was predominant in the wake of a departing inverted trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Plenty of deep moisture was present with precipitable water values between 1.2 and 1.9 inches. Mid-level easterly flow was predominant in the wake of a departing inverted trough. A few slow-moving thunderstorms rolled through Southeastern Arizona with gusty winds, small hail, and heavy rain. A home in Kansas Settlement was severely damaged by microburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 8, 1:40 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 8, 1:40 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
140 PM MST TUE JUL 8 2014

.SYNOPSIS...MONSOONAL MOISTURE WILL REMAIN OVER SOUTHERN ARIZONA
THROUGH THE WEEKEND WHICH WILL RESULT IN A DAILY CYCLE OF AFTERNOON
AND EVENING THUNDERSTORMS.  THE FOCUS AND CHARACTER OF THE
CONVECTION WILL BE DIFFERENT EACH DAY DEPENDING PARTLY DEPENDING ON
WEAK DISTURBANCES THAT WILL MOVE ACROSS THE REGION OCCASIONALLY AND
WHAT OCCURRED THE PREVIOUS DAY.

&&

.DISCUSSION...SIGNIFICANT CONVECTION BEGINNING TO FIRE UP AROUND THE
REGION WITH THE TERRAIN BEING THE INITIAL FOCUS AS EXPECTED.  STORMS
OVER THE EASTERN TWO-THIRDS OF THE AREA ARE MOVING WEST AROUND 5-10
MPH WITH THE CELLS TO THE WEST SHOWING LITTLE MOVEMENT.  SHORT RANGE
HI-RES MODELS (WITH THE EXCEPTION OF THE HRRR) CONTINUE TO INDICATE
A THREAT OF A SIGNIFICANT OUTFLOWS WITH A POTENTIAL HABOOB OVER THE
NW PART OF THE FORECAST AREA LATE IN THE DAY...SO WILL STAY THE
COURSE WITH THE DUST ADVISORY.  ALSO JUST NOTICED THAT SPC DECIDED
TO TOSS OUR AND PART OF THE PHX AREA INTO A SLIGHT RISK OF SEVERE
STORMS (WIND) WHICH LENDS SOME CREDENCE TO IT AS WELL.  WE WILL SEE
HOW THIS ALL PLAYS OUT SOON.  AGAIN TO BE CLEAR THE AREA OF MOST
CONCERN FOR BLOWING DUST IS THE I-10 CORRIDOR NW OF TUCSON.

CONVECTION SHOULD CONTINUE WELL INTO THE EVENING ALTHOUGH THE
INTENSITIES WILL DIMINISH AFTER SUNSET.  BY THE EARLY MORNING HOURS
WOULD ONLY EXPECT ISOLATED LIGHT SHOWERS AND THUNDERSTORMS.

FOR WEDNESDAY...OUTSIDE OF TERRAIN NO REAL FORCING MECHANISM TO GIVE
THE CONVECTION A PUSH SO AT THIS TIME WOULD EXPECT MORE OF A DOWN
DAY WHEN COMPARED TO WHAT WE HAVE HAD LATELY.  NOT TO SAY THERE WONT
BE CONVECTION...JUST LESS ABUNDANT.  THE SAME BASIC IDEA FOR
THURSDAY.  WITH A BIT LESS CONVECTION AND ASSOCIATED CLOUD COVER
AFTERNOON TEMPERATURES WILL BE A BIT WARMER.

FOR FRIDAY THROUGH THE WEEKEND...MOISTURE REMAINS OVER THE REGION SO
THAT INGREDIENT IS THERE...JUST NEED TRIGGERS TO FORCE/FOCUS THE
CONVECTION.  LONG RANGE MODELS DO INDICATE FEATURES MOVING WEST OR
NORTHWEST ACROSS THE AREA...BUT THERE IS NO AGREEMENT ON THE
FEATURES IN TIMING OR CHARACTER SO WILL NEED TO WAIT FOR THOSE
DETAILS TO COME INTO FOCUS.  OVERALL MESSAGE FOR THE EXTENDED IS
THAT IT LOOKS LIKE THERE WILL BE UPTICK IN ACTIVITY FROM A RELATIVE
LULL.  CERNIGLIA

&&

.AVIATION...VALID THRU 10/00Z.  ANOTHER ROUND OF MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS TODAY...WITH MOST ACTIVE
PERIOD BETWEEN 08/20Z AND 09/03Z. LCL MVFR CONDITIONS NEAR +TSRA.
SURFACE WINDS GENERALLY LESS THAN 10 KTS...EXCEPT TO 40 KTS NEAR
TSRA OUTFLOWS. ACTIVITY WILL MOSTLY DIMINISH AFTER 09/06Z...THEN
REDEVELOP AGAIN AFTER AROUND 09/18Z. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.  MOLLERE

&&

.FIRE WEATHER...ANOTHER ACTIVE CONVECTION DAY THIS AFTERNOON WITH
SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS
SOUTHEAST ARIZONA.  LOCALIZED HEAVY RAINS ARE EXPECTED WITH THE
STORMS DUE TO THE MOIST ATMOSPHERE AND THE SOMEWHAT SLOWER EAST TO
WEST STORM MOTION...THUS LOCAL EXCESSIVE RUNOFF PROBLEMS COULD
OCCUR.  WITH A BIT MORE STORM ORGANIZATION EXPECTED TODAY THERE IS A
BETTER THREAT OF STRONG GUSTY OUTFLOWS THIS AFTERNOON.  FOR THE
REMAINDER OF THE WEEK AND THROUGH THE WEEKEND...EXPECT THE DAILY
CYCLE OF SHOWERS AND THUNDERSTORMS TO CONTINUE.  MOLLERE

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
     BLOWING DUST ADVISORY UNTIL 8 PM THIS EVENING FOR PORTIONS
     OF ZONES AZZ502-504-506.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 8, 3:12 PM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
312 PM MST TUE JUL 8 2014

AZZ509-510-082300-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
312 PM MST TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE AND
NORTHEASTERN GRAHAM COUNTIES UNTIL 400 PM MST...

AT 309 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTH OF HANNAGAN MEADOW...OR 45 MILES
NORTHEAST OF SAFFORD...MOVING WEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ROSE PEAK.

LAT...LON 3332 10957 3358 10947 3346 10912 3324 10925
TIME...MOT...LOC 2212Z 102DEG 9KT 3340 10930

FRANCIS
Special weather statement, Jul 8, 4:05 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
405 PM MST TUE JUL 8 2014

AZZ503-504-082345-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER
SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
405 PM MST TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 445 PM
MST...

AT 401 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF GREEN VALLEY...MOVING NORTHWEST
AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN
PIMA COUNTY.

LAT...LON 3178 11147 3199 11140 3189 11111 3173 11117
TIME...MOT...LOC 2305Z 121DEG 7KT 3181 11124

FRANCIS
Special weather statement, Jul 8, 5:28 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
528 PM MST TUE JUL 8 2014

AZZ502-515-090100-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-
528 PM MST TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 600 PM
MST...

AT 524 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF SELLS...MOVING NORTH AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...COMOBABI AND SANTA ROSA RANCH.

LAT...LON 3213 11198 3223 11170 3198 11154 3185 11176
TIME...MOT...LOC 0028Z 173DEG 16KT 3203 11176

FRANCIS

The radar

The Tucson radar (KEMX), 77 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Pima

When
July 8, 5:55 PM MST to 6:00 PM MST
Where
Pima County, 5.36 mi SSW of Tuscon Marana Nw Airport
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.346, -111.246

A photo of nickel-sized hail was received from Picture Rocks.

Thunderstorm Wind, Cochise

When
July 8, 6:25 PM MST to 6:40 PM MST
Where
Cochise County, 0.29 mi E of Arizona Sunsites to 5.47 mi SSW of Arizona Sunsites
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
32.049, -109.765

A severe storm with multiple microbursts moved through the Kansas Settlement area, just south of Willcox in Cochise County. One home on E. Sulphur Springs Rd was severely damaged, and the family displaced. Pieces of a tin roof were blown off with insulation littering the ground outside the house. Rain then continued and damaged many items inside the home. Neighbors claimed to have found pieces of the roof up to two miles away on Birch Road. Several small trees and tree branches were blown down as well. There were reports to the sheriff's office of some downed power poles in the area as well.

Flash Flood, Pima

When
July 8, 6:30 PM MST to 7:30 PM MST
Where
Pima County, 2.86 mi SSW of Tuscon Marana Nw Airport to 3.06 mi SSW of Tuscon Marana Nw Airport
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.380, -111.230

Heavy rain caused flash flooding near the intersection of Twin Peaks and Sanders Roads.

Heavy Rain, Cochise

When
July 8, 6:35 PM MST to 6:55 PM MST
Where
Cochise County, 2.97 mi S of Arizona Sunsites
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.008, -109.777

After microburst winds ripped the roof off a home at Kansas Settlement, heavy rain damaged or ruined much of the interior of the home as well as its contents.

Thunderstorm Wind, Pinal

When
July 8, 7:45 PM MST
Where
Pinal County, 4.54 mi SE of Arizona City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
32.729, -111.671

Thunderstorm winds snapped power poles south of Arizona City, closing three county roads.

Flash Flood, Pinal

When
July 8, 9:10 PM MST to 10:30 PM MST
Where
Pinal County, 4.83 mi NNW of North Mammoth to 2.03 mi N of North Mammoth
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.790, -110.693

Route 77 about 3.7 miles north of Mammoth, AZ was closed at mile marker 117 due to flash flooding. Rainfall in excess of 0.75 inches fell in a short period of time with a slow-moving thunderstorm, causing the road to flood. The same storm produced a storm total of 3.5 inches in Dudleyville, AZ.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521495, 521492, 525857, 525842, 521029, 521031.